Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 3, 2017, 6:29 PM EDT for Lancaster County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 6:29 PM EDT (22:29 UTC)
- Expired
- Aug 3, 2017, 7:00 PM EDT
- In force
- 31 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 123 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470
WWUS81 KCTP 032229
SPSCTP
Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017
PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...
At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.
LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
3993 7598 3993 7600 3987 7599 3985 7602
3983 7602 3982 7604 3981 7603 3980 7605
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:21 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 3, 5:21 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service State College PA 521 PM EDT Thu Aug 3 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Weak forcing over the region today with the main frontal boundary draped up north of the area. Dewpoints have rebounded back to near 70F in the SE with above normal PWATs across central PA. CAPE around 1000J has already begun kicking off showers/sct tstms mainly over the western and northern ridges, and these will persist through the afternoon. Activity looks to shift to the east late this afternoon through mid evening, with latest guidance bringing best chance for a TSTM in the lower Susq from 23-03z. Much like yesterday, deep layer shear is pretty weak, limiting severe threat somewhat with mainly disorganized convection and brief downpours and strong wind gusts the biggest threat. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM FRIDAY/... Convection will begin to wane with the loss of heating, with the second half of the overnight seeing just isolated showers/thunderstorms left over and a redevelopment of valley fog. Lows will be in the 60s and it will feel muggy over much of the region. && .LONG TERM /FRIDAY THROUGH THURSDAY/... 20Z update... Scattered severe storms are expected Friday afternoon and evening from Ohio and West Virginia across Pennsylvania and New York. Added severe wording to the wx grids and updated the HWO. While the main severe risks are damaging winds/hail with linear storm modes, an isolated tornado cannot be ruled out given anticipated veering wind profiles and shear. Storms may persist after dark (00-06z Sat) given degree of large-scale ascent with vigorous upper level system and seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat. SPC shifted the SLGT risk a tad eastward for Day 2 but largely unchanged from previous Day 3. Previous discussion... Models are in good agreement with an unseasonably strong cold front on the doorstep of western PA by late Friday afternoon. They also agree in generating impressive instability with the added ingredient of increasing deep layer shear later in the day. The area is outlooked for a SLIGHT risk of severe storms, and at first glance it looks like the main cold front will be entering the region after max heating with waning instability. But the guidance is hinting at a pre-frontal trough developing over west-central PA which is used to act as a focus for developing convection during the afternoon. Additionally, the GFS/ECMWF paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support scattered supercells and even an isolated tornado. So anticipate scattered convection to kick off in the early afternoon with the main show later in the day through the evening. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions look to continue for much of next week. A new shortwave is made to approach for Monday. The ECMWF shows a stronger trough and even a well developed surface low racing through the state during the day. The GEFS shows a weaker inverted surface trough and a much flatter wave aloft. The ECENS agrees with its deterministic counterpart showing a well organized surface low. A model blend for POPs yields a fairly wet day as the new surge of showers pushes through the area during the day. Drier air is slated to return for midweek as the frontal system is moved off to our east. From Wed-Thu there is some disagreement with rainfall potential. The GFS/GEFS are wetter under a flatter upper zonal flow regime while the ECMWF keeps us mainly dry until the end of the week. Too early to tease out the details at this time. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Like recent days, scattered showers and storms formed in the afternoon heating. The activity will continue to around sunset. For now, left activity in at 02Z at BFD, given more activity near the Great Lakes. Earlier discussion below. Valley fog forms again tonight bringing scattered restrictions to the usual spots. More organized and widespread activity expected on Friday into Friday night with scattered convection ahead and more numerous thunderstorms accompanying the cold front. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/RXR NEAR TERM...RXR SHORT TERM...La Corte/Steinbugl LONG TERM...La Corte/Steinbugl AVIATION...Martin/RXR
Hazardous weather outlook, Aug 3, 12:29 PM EDT, 6 hours before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1229 PM EDT Thu Aug 3 2017 PAZ004>006-010-011-017-024-033-041630- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-057-063- 064-041630- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rainfall are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-041630- Schuylkill-Lebanon-York-Lancaster- 1229 PM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds, hail and locally heavy rain are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with damaging winds, hail and locally heavy rainfall are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, Aug 3, 3:01 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT THU AUG 3 2017
PAZ064-031930-
Adams PA-
301 PM EDT THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Cashtown. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Aspers, Cashtown, Arendtsville, McKnightstown, Biglerville and
Bendersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 7746 4002 7729 4002 7727 3997 7718
3989 7718 3984 7741
TIME...MOT...LOC 1900Z 238DEG 3KT 3990 7735
RXRSpecial weather statement, Aug 3, 3:54 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017
PAZ026-028-056-063-032045-
Perry PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...JUNIATA...
CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM EDT...
At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Shirleysburg, Blain and New
Germantown.
LAT...LON 4033 7789 4047 7742 4021 7734 4021 7761
4023 7761 4022 7764 4023 7765 4026 7765
4026 7767 4027 7766 4029 7767 4021 7776
4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777
DeVoirSpecial weather statement, Aug 3, 3:54 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
354 PM EDT THU AUG 3 2017
PAZ026-028-036-056-063-032045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
354 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 445 PM
EDT...
At 354 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Spring State Park, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
East Waterford, Bloserville, Colonel Denning State Park, Perulack,
Big Spring State Park, Honey Grove, Doylesburg, Shirleysburg, Blain
and New Germantown.
LAT...LON 4033 7789 4047 7742 4021 7734 4018 7763
4018 7772 4019 7779 4021 7785
TIME...MOT...LOC 1954Z 245DEG 16KT 4029 7777
DeVoirSpecial weather statement, Aug 3, 4:22 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
422 PM EDT THU AUG 3 2017
PAZ035-036-032100-
Fulton PA-Franklin PA-
422 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 500 PM EDT...
At 422 PM EDT, Doppler radar indicated a strong thunderstorm near Big
Cove Tannery, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
St. Thomas, Mercersburg, Warfordsburg, Claylick, Big Cove Tannery,
Fort Loudon, McConnellsburg, Williamson and Whitetail Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 7823 4002 7797 3989 7773 3972 7794
3972 7811
TIME...MOT...LOC 2022Z 225DEG 19KT 3979 7803
RXRSpecial weather statement, Aug 3, 6:17 PM EDT, 12 minutes before
Special Weather Statement National Weather Service State College PA 617 PM EDT THU AUG 3 2017 PAZ033>035-032245- Bedford PA-Fulton PA-Somerset PA- 617 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...SOMERSET... AND FULTON COUNTIES UNTIL 645 PM EDT... At 617 PM EDT, Doppler radar indicated a strong thunderstorm near Lake Gordon, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Bedford, Lake Gordon, Clearville, Buffalo Mills, Cessna, Locust Grove, Barnes Gap, Warfordsburg, St. Clairsville, Inglesmith, Osterburg, Everett, Rainsburg, Hyndman, New Paris, Schellsburg, New Baltimore and Manns Choice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3972 7876 3992 7889 4022 7857 3973 7811 TIME...MOT...LOC 2217Z 239DEG 49KT 3981 7868 Martin
Special weather statement, Aug 3, 6:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT THU AUG 3 2017
PAZ066-032300-
Lancaster PA-
629 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
700 PM EDT...
At 628 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Kirkwood,
Georgetown and Atglen.
LAT...LON 3972 7624 3980 7630 4000 7597 3996 7599
3993 7598 3993 7600 3987 7599 3985 7602
3983 7602 3982 7604 3981 7603 3980 7605
3976 7606 3976 7608 3973 7610 3974 7611
3972 7614
TIME...MOT...LOC 2228Z 239DEG 48KT 3968 7629
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM EDT | Special Weather Statement | CTP | Huntingdon | 57 min |
| Aug 2, 9:15 PM EDT | Special Weather Statement | CTP | Montour | 45 min |
| Aug 2, 9:28 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland, Union | 33 min |
| Aug 3, 12:57 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
| Aug 3, 1:51 PM EDT | Special Weather Statement | CTP | Bedford | 39 min |
| Aug 3, 1:59 PM EDT | Special Weather Statement | CTP | Cumberland | 31 min |
| Aug 3, 2:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Aug 3, 3:01 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Aug 3, 3:54 PM EDT | Special Weather Statement | CTP | Juniata | 51 min |
| Aug 3, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Perry | 60 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CTP | Fulton | 38 min |
| Aug 3, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 48 min |
| Aug 3, 6:17 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 3, 6:37 PM EDT | Special Weather Statement | CTP | Lancaster | 23 min |
| Aug 3, 7:00 PM EDT | Special Weather Statement | CTP | Bedford | 60 min |
| Aug 3, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Huntingdon | 58 min |
| Aug 3, 7:28 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 41 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.